Hi all - does anyone know why Anticardiolipin levels would increase after 1 year on asprin??

I was diagnosed with APS a year ago when my anticardiolipin antibody levels were 89 - which they said was very high. I have been on asprin for nearly 1 yr -just been tested again and the levels are 109!!?. I am so confused - the asprin thins my blood and if anything I thought that the the levels would be very low??

My doctor dosnt know that much about it so hoping someone could fill me in on why this might be the case?

Last edited by

9 Replies

  • I think that your anticardiolipin levels can change. In my case, when I was diagnosed I had arround 180. After that, I have had more than 200 sometimes and less than 180 several months later. When there was no doubt with the diagnose, my doctor stopped doing more anticardiolipin tests. He says that changes are not very relevant (except a very very big change)

  • Aspirin makes your blood thinner, but it doesn´t make your anticardiolipid antibodies disapear

  • Aspirin would not affect your antibodies. You could try taking Plaquenil. Also Ive recently read about high dose Vit D which has a good anti inflammatory affect. I agree about constantly taking the blood tests unless symptoms are differing or there is a reason to keep doing them. Are you having a lot of symptoms in which case perhaps you GP should refer you to an APS specialist. There is a list on the HSF website.

  • Hi there, these results will probably ebb and flow in the tests done, and to be clear, aspirin makes the platelets slippery rather than thinning the blood as an anticoagulant does. Do you have a rheumatologist or haematolgist helping and advising on your care? They would be a good starting point regarding answering questions and general information for you. Mary F x

  • Hi thanks for all your responses that helps. I am not seeing anyone about APS as it was diagnosed during testing for the cause of recurrent miscarriage last yr and my doctor just said to mention it to the fertility clinic next time I go. Is very frustrating not seeing someone about it! Interesting about the vitamin d because I was told as well that my vitamin d was very low.

    Thanks again for your help, it's very much appreciated ??

  • The question mark at the end is supposed to be a smiley

  • Regardless or the APS situation if your Vit D is low it needs to be addressed as that alone can cause all sorts of issues. I get very cross with GP's that say "We dont prescribe it because its a food supplement". Thats utter rubbish and well they know it. Vit D is a hormone and telling patients they wont prescribe it is purely down to cost.

    If you are very deficient they should be prescribing at least until you are in range and then it would be arguable as to who supplies the maintenance dose.

    Both Prof Hughes and Khamashta think its important to be on Vit D as there are studies that link it with APS and my immunologist also says its a must. Please pursue it with your GP.

  • If you have been diagnosed with APS and have had a miscarriage you DEFINITELY need to see a specialist skilled in APS. Not just 'any old' rheumatologist, either, someone who specialises in APS. Professor Graham Hughes at the London Lupus Clinic is la creme de la creme. But the Hughes Syndrome Foundation website can help you with further information and appropriate clinicians.

    My very amateur suspicion is that if your aCL levels are increasing then aspirin is an inadequate treatment and you need something more targeted and stronger.

    Hope that helps, and good luck!

  • My understanding is that APLS is caused by problem antibodies for example Anticardiolipin (not sure if there are others?).

    Aspirin treats the symtoms, to stop our blood clotting.

    It has no effect on the antibodies.

You may also like...